Anaphylaxis Q+A

Cite this article as:
Tessa Davis. Anaphylaxis Q+A, Don't Forget the Bubbles, 2014. Available at:
https://doi.org/10.31440/DFTB.6415

Jason is a 2 year boy who presents to ED with a rash and cough. He had peanut butter for the first time about 20 minutes ago, and he suddenly started vomiting then coughing. His face is swelling and he sounds very wheezy. 

peanuts

Emergency medicine clinical excellence series: PEM #2 – Allergy and Anaphylaxis in children

Cite this article as:
Charlotte Davies. Emergency medicine clinical excellence series: PEM #2 – Allergy and Anaphylaxis in children, Don't Forget the Bubbles, 2014. Available at:
https://doi.org/10.31440/DFTB.5137

I was lucky enough to be given study leave to attend the Royal Society of Medicine Paediatric Emergency Medicine study day. I learnt a lot from the day, and wrote some notes as we went along. The speakers were all excellent, and any errors in my note taking will be my errors in interpretation, rather than theirs.

Here is a summary of the second talk:

Allergy and Anaphylaxis in children

Dr Nicholas Sargant, PEM Consultant

This was a very good update on anaphylaxis. There’s so much I didn’t even realise I didn’t know! There are lots of numbers, and if I could get a copy of the slides I’d be very happy! It was useful to highlight some of the differences in clinical features in children vs. adults, and why some of the investigations are slightly different.

Anaphylaxis is common, and getting more common. There has been a 7 fold increase in admissions for anaphylaxis, and up to 20% of “medical” presentations are allergy related. There are 20 deaths/year due to anaphylaxis and every child in the UK who has died from anaphylaxis also has asthma.

You are more likely to die from being struck by lightening than you are from having anaphylaxis!

Defining anaphylaxis is difficult. There is AAAI diagnostic criteria, and Brighton collaborative case definition. This makes epidemiological studies very difficult. In a retrospective case note review, 4% of asthma admissions to PICU almost certainly had anaphylaxis rather than asthma. But is it anaphylaxis or is it just a side effect? If you’re not allergic to the big six and have no history of atopy, it is questionable whether you are really having an anaphylactic reaction – it might be an adverse drug reaction instead. The big six are: eggs, milk, tree nuts, wheat, peanuts, soy and fish.

 

History:

When you ask your history, ask if there are any co-factors and list all foods taken in the last 6 hours.

  • exercise
  • NSAIDs, URTI, alcohol

Much to my surprise, you CAN get anaphylaxis if you have two triggers – there is at least one documented and proven anaphylaxis to scampi + exercise! So the history is REALLY important. Exercise induced anaphylaxis is more common in adults than children. There is normally a co-factor like pollen exposure, or pollen.

 

Examination:

Children are much more likely to get respiratory symptoms than adults are. If a child presents with urticaria only, anaphylaxis is not your most likely diagnosis. Urticaria is most likely to be viral, then idiopathic, and THEN allergic. If you can’t easily identify the trigger (within the last 90 minutes), it is more likely to be viral/idiopathic.

Egg allergy causes an impressive urticarial rash.

Urticaria multiforme/purple urticaria/acute annular urticaria presents with pruritis, fever + migrating lesions. It is often confused with erythema multiforme but tends to have a more raised edge. It is self limiting for 8-10 days. There is an association with antibiotics which may be because of concurrent viral infections and is unlikely to be because of antibiotics.

 

Management:

Our two favourites cheesy paeds pearls for using adrenaline are:

  1. If it’s more than skin, epi goes in
  2. Black to attack, grey away (it’s embarrassing putting it in the wrong way round)

Serum tryptases are an unreliable marker in kids and in food allergy and are not in the guidelines for children. They are recommended if suspected venom or drug reaction.

Remember not to just tell parents to cut out dairy – their children may then develop rickets! They need to be referred to a dietician.

 

References:

Lieberman P, Camargo CA Jr, Bohlke K, Jick H, Miller RL, Sheikh A, Simons FE. Epidemiology of anaphylaxis: findings of the American College of Allergy, Asthma and Immunology Epidemiology of Anaphylaxis Working Group, Ann Allergy Asthma Immunol 2006, 97(5):596-602.

Umasunthar T, Leonardi-Bee J, Hodes M, Turner PJ, Gore C, Habibi P, Warner JO, Boyle RJ. Incidence of fatal food anaphylaxis in people with food allergy: a systematic review and meta-analysis, Clin Exp Allergy, 2013, 43(12):1333-41.

Braganza SC et al, Paediatric emergency department anaphylaxis: different patterns from adults.

Pumphrey RS., Lessons for management of anaphylaxis from a study of fatal reactions, Clin Exp Allergy, 2000, 30(8):1144-50.

NICE – anaphylaxis assessment to confirm an anaphylactic episode.

 

Anaphylaxis and dosing errors

Cite this article as:
Tessa Davis. Anaphylaxis and dosing errors, Don't Forget the Bubbles, 2013. Available at:
https://doi.org/10.31440/DFTB.3113

Medication errors are a particular area of interest for me, so this paper caught my eye….here’s my summary of it.

 

It’s a paper by Benkelfat et al and is published in the September 2013 issue of the Journal of Emergency Medicine.

 

Benkelfat R, Gouin S, Larose G, Bailey B. Medication errors in the management of anaphylaxis in a pediatric emergency department. J Emerg Med. 2013 Sep;45(3):419-25.

 

It looked at using standard order forms to reduce medication errors when managing anaphylaxis in paediatric emergency.

 

What’s the need for the study?

It may seem surprising, but most doctors do not know the correct dose of adrenaline (epinephrine) to give in the management of anaphylaxis.

Tain and Rubython (2007) showed, in a New Zealand study, that only 20% of doctors actually knew the right dose and route of administration of adrenaline for anaphylaxis.  And Drost and Narayan (2010) found that only 15% of UK doctors would give adrenaline as recommended by the UK resuscitation guidelines.  These studies were all in adults, and one would expect that in children there would be even more error due to weight variation and low frequency of presentation.

We need to be able to treat anaphylaxis quickly, safely and optimally, as patients can deteriorate rapidly and die from this.  And an overdose of adrenaline comes with its own set of side effects.

 

What was the intervention?

The authors introduced a standard order form (SOF) which was given to doctors when prescribing medications for anaphylaxis (in their Paediatric Emergency Department in Canada).

They then looked at the frequency of medication errors before introducing the SOF and after introducing the SOF.

 

How did they find the patients?

This was done retrospectively through searching for patients coded with anaphylaxis or anaphylactic shock in their ED database.  The notes were then cross-checked with the National Institute of Allergy and Infectious Disease diagnostic criteria for anaphylaxis to make sure the patients did actually have anaphylaxis.

 

How did they decide what constituted an error?

Incorrect medication dosages (10% and 25% margin of error for doses); wrong drug administration; and a delay in administration (15 min delay for adrenaline, 30 min delay for other drugs).

 

How many patients were included?

96 patients were included – 31 in the Pre-SOF group and 65 in the Post-SOF group.  In the Post-SOF group 30 patients were SOF negative – this means that even though SOF had been introduced in the department, the SOF was not used for that patient.

 

What did they find?

A whopping 60% of medication charts contained at least one medication error (59% post-SOF).

The number of dosage errors did reduce significantly when the SOF was used (this was the same using either the 10% error margin or the 25% one).

 

Perhaps most importantly for our learning, the correct adrenaline doses for managing anaphylaxis in paediatric emergency are…

Give IM doses of 1 in 1000 adrenaline into the lateral thigh (can repeat after 5 mins if not improving). Avoid subcutaneous administration and do not use IV bolus adrenaline unless cardiac arrest is likely.  Nebulized adrenaline can be used as adjunctive therapy (to IM) but not as 1st line.

Dosing can be 0.01ml/kg of 1 in 1000, or if it is easier to remember:

  • <6 years old: 150mcg (0.15 mL) IM
  • 6-12 years old: 300mcg (0.3 mL) IM
  • >12 years old: 500mcg (0.5 mL) IM
  • Adult: 500mcg (0.5 mL) IM

 

References

Thain S, Rubython J. Treatment of anaphylaxis in adults: results of a survey of doctors at Dunedin Hospital, New Zealand. N Z Med J, 2007;120:1252.

Droste J, Narayan N. Hospital doctor’s knowledge of adrenaline (epinephrine) administration in anaphylaxis in adults is deficient. Resuscitation 2010;81:1057–8.

Anaphylaxis guidelines, Royal Children’s Hospital, Melbourne.